Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 241, NWS Charleston, WV

July 22, 2008Lincoln County, Logan County, Mingo County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 22, 2008, 6:35 PM EDT for Lincoln County, Logan County, Mingo County, West Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2008, 6:35 PM EDT (22:35 UTC)
Expired
Jul 22, 2008, 7:15 PM EDT
In force
40 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Lincoln County, WV, Logan County, WV, Mingo County, WV

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 3:20 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:15 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 22, 4:15 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT TUE JUL 22 2008

.SYNOPSIS...
UPPER LEVEL DISTURBANCES WILL CAUSE A CHANCE OF THUNDERSTORMS
THIS AFTERNOON AND TONIGHT. A COLD FRONT APPROACHES TONIGHT...EXITS
WEDNESDAY. HIGH PRESSURE BUILDS IN FOR THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
18Z SFC ANALYSIS SHOWS FRONT IN PRETTY MUCH THE SAME PLACE IT HAS
BEEN OVER THE PAST 12 HOURS...NW OHIO THROUGH CENTRAL IN. LEFTOVER
DEBRIS CLOUDS FROM MORNING MCS HAS THINNED OUT NICELY PER LATEST
VIS SAT. MODELS ALL OVER THE PLACE WITH PLACEMENT OF ORGANIZED
CONVECTION...WITH GFS FOCUSING MORE ALONG THE FRONT IN CENTRAL OH.
LOCAL MODELS ALSO KEEP MOST OF CONVECTION NW OF CWA THIS
AFTERNOON. STILL EXPECT SOME CONVECTION TO FIRE OVER THE AREA THIS
AFTERNOON WITH INCREASING INSTABILITY AND LOW LEVEL CONV WITH ANY
BOUNDARIES FROM EARLIER MCS.

NAM...RUC...AND GFS BRING AN AREA OF CONVECTION THIS AFTERNOON
EASTWARD THROUGH KY...INITIATED FROM OUTFLOW BOUNDARY FROM EARLIER
MCS OVER WESTERN KY. LATEST VIS SHOWING THIS QUITE WELL...WITH
STORMS FIRING OVER SOUTH CENTRAL KY. EXPECT THIS ACTIVITY AND
ASSOCIATED MCV TO CONTINUE TO DEVELOP THROUGH THE AFTERNOON. A
MOVEMENT MORE TOWARD THE NE IS EXPECTED AS THIS AREA MOVES INTO
CWA TOWARD 00Z...AS H5 TROUGH SHARPENS. MAIN THREAT WITH
CONVECTION WOULD BE DAMAGING WIND. AS TROUGH SHARPENS...SFC FRONT
WILL BEGIN TO SAG SE...TAKING MOST OF WED TO CLEAR CWA. THIS
SPELLS ANOTHER ROUND OF CONVECTION TOMORROW AFTN WITH
FROPA...MAINLY EASTERN PORTIONS OF CWA.

CODED UP LIKELY POPS WITH MCV THIS EVENING AND EARLY TONIGHT AND
AGAIN WITH WITH FROPA ON WED. CHC POPS IN BETWEEN. FOR TEMPS
FOLLOWED CLOSE TO MET...WHICH SEEMS TO BE A GOOD COMPROMISE WITH
OTHER GUIDANCE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
MODELS HAVE MEAN UPPER TROUGH OVER SOUTHEAST CANADA AND THE
NORTHEASTERN U.S. THIS PERIOD. BY WEDNESDAY NIGHT...MOST OF THE
EFFECTS OF THE ABOVE MENTIONED SHORT WAVE AND COOL FRONT WILL HAVE
EXITED EAST OF OUR AREA. HIGH PRESSURE WITH MUCH DRIER AND LESS HUMID
AIR WILL DOMINATE THURSDAY INTO MOST OF THE DAY FRIDAY. AIR ALOFT
NOT COOL ENOUGH AND LOW LEVEL MOISTURE NOT HIGH ENOUGH TO SUPPORT
DIURNAL POPS. TEMPS WILL BE NEAR NORMAL FOR THIS TIME OF YEAR.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MODELS AGREE THE MEAN UPPER TROUGH OVER THE NORTHEASTERN U.S. WILL
BE MAINTAINED THIS PERIOD. WHILE A SERIES OF SHORT WAVES AND
REINFORCING SHOTS OF COOLER AIR WILL MOVE ACROSS OUR REGION THIS
PERIOD...TIMING AND EXACT TRACK OF THESE SYSTEMS THIS FAR OUT IS
DIFFICULT. HAVE CHOSEN...ALONG WITH HPC...TO FOCUS ON THE FRONTAL
BOUNDARY WHICH MEANDERS JUST SOUTH OF OUR AREA THIS PERIOD. THIS
KEEPS SOME CHANCE POPS IN THE FORECAST NEARLY EVERY DAY...ESPECIALLY
OVER THE SOUTH WHERE WAVES OF LOW PRESSURE WILL RIDE ALONG THE
FRONT. ANY SHORT WAVE/REINFORCING SHOT OF COOLER AIR TRAVERSING THE
UPPER TROUGH WILL FURTHER ENHANCE THE PROSPECTS FOR CONVECTION
ACROSS THE AREA. ONE THING IS ALMOST CERTAIN...NO HEAT WAVES OR
EXTENDED DRY PERIODS. TEMPERATURES NEAR NORMAL.
&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR SHOULD PREVAIL THROUGH THE AFT HRS AT MOST TAF SITES. WIDELY
SCT TSRA WILL DEVELOP ACROSS THE AREA THIS AFTN...BUT LOW CHC
AND LACK OF COVERAGE PREVENT FROM MENTIONING IN TAFS.

A MCV WILL APPROACH AREA FROM KY THIS EVENING...BRINGING TSRA TO
MAINLY THE SOUTHERN AND EASTERN SITES. EXPECT MVFR IN VIS/CEILINGS
WITH THIS COMPLEX AS IT TRAVERSES ACROSS THE SOUTH AND EAST FROM
02-06Z.

SFC FRONT WILL SLOWLY CROSS THE AREA FROM THE NW THROUGH THE DAY
ON WED...CONTINUING VIS RESTRICTIONS AS CONVECTION SHOULD DEVELOP
WITH SFC HEATING.

AVIATION OUTLOOK /AFTER 18Z WEDNESDAY/... NO SIGNIFICANT WEATHER
EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/30
NEAR TERM...30
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...30
Hazardous weather outlook, Jul 22, 5:14 AM EDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
514 AM EDT TUE JUL 22 2008

VAZ003-004-WVZ024-025-033>035-230915-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-
514 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING
WITH DAMAGING WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
036>040-046-047-230915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
514 AM EDT TUE JUL 22 2008

...SEVERE THUNDERSTORM WATCH 723 IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 22, 6:30 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
630 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             WILLIAMSON              37.72N 82.25W
07/22/2008  U0.75 INCH       MINGO              WV   PUBLIC

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:03 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Tyler, Wood57 min
Jul 21, 10:03 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Taylor57 min
Jul 22, 4:39 AM EDTSevere Thunderstorm WarningRLXWood36 min
Jul 22, 4:42 AM EDTSevere Thunderstorm WarningRLXJackson, Mason, Wirt, Wood33 min
Jul 22, 5:00 AM EDTSevere Thunderstorm WarningRLXRitchie, Wirt30 min
Jul 22, 5:07 AM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Tyler, Wirt, Wood38 min
Jul 22, 6:02 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo43 min
Jul 22, 6:38 PM EDTSevere Thunderstorm WarningRLXMcDowell52 min
Jul 22, 6:50 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln, Logan55 min
Jul 22, 7:25 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming56 min
Jul 22, 3:35 AM EDTSevere Thunderstorm WarningRLXPerry55 min
Jul 22, 3:51 AM EDTSevere Thunderstorm WarningRLXVinton24 min
Jul 22, 4:10 AM EDTSevere Thunderstorm WarningRLXAthens, Jackson, Meigs, Vinton35 min
Jul 22, 4:16 AM EDTSevere Thunderstorm WarningRLXMorgan29 min
Jul 22, 4:29 AM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Washington16 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.